Michigan, 2009Winter Storm in Michigan, February 21 to 22, 2009
February 21 to 22, 2009 · NWS GRR · 13 events in 13 counties and zones
An Alberta Clipper produced six to ten inches of snow across southwestern lower Michigan from the early morning hours of February the twenty first through the early morning hours of February the twenty second. A fifty car accident closed Interstate 94 for several hours during the morning of the twenty first during a period of heavy snow and near zero visibilities.
Every event with a place to put it; 13 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 13
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An Alberta Clipper produced six to ten inches of snow across southwestern lower Michigan from the early morning hours of February the twenty first through the early morning hours of February the twenty second. A fifty car accident closed Interstate 94 for several hours during the morning of the twenty first during a period of heavy snow and near zero visibilities.
The clipper system was located over the northwest corner of South Dakota on the morning of February the twentieth. It moved southeast and then east across lower Michigan and then to the northeast side of Lake Huron by the morning of February 22nd.
Snow overspread the region from southwest to northeast during the morning of the twenty first with snowfall rates of one to one and a half inches per hour. By late afternoon, moderate to heavy snow was falling north of the I-96 corridor. As the low moved into central lower Michigan, lake enhanced wrap around snow developed over far southwestern lower Michigan southwest of Grand Rapids.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Grand Rapids, MI wrote its last area forecast discussion before the first event at Feb 21, 4:34 AM EST, 2 hours 26 minutes earlier.
Area forecast discussion, Feb 21, 4:34 AM EST, 2 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
434 AM EST SAT FEB 21 2009
LATEST UPDATE...ALL SECTIONS EXCEPT AVIATION...
.SYNOPSIS...(434 AM EST SAT FEB 21 2009)
AN AREA OF LOW PRESSURE CENTERED ACROSS ILLINOIS EARLY THIS MORNING
WILL MOVE NORTHEAST THROUGH THE DAY TODAY. THIS SYSTEM IS EXPECTED
TO TRACK ACROSS SOUTHERN LOWER MICHIGAN LATE THIS AFTERNOON AND THIS
EVENING. A BAND OF MODERATE TO HEAVY SNOW AHEAD OF THIS SYSTEM WILL
MOVE INTO THIS AREA THIS MORNING. SNOW WILL CONTINUE THROUGH THE
DAY...WITH THE HEAVIEST AMOUNTS EXPECTED NORTH OF INTERSTATE 96.
THIS SYSTEM WILL MOVE OUT OF THE AREA TONIGHT...AND ALLOW ANOTHER
SURGE OF COLDER AIR TO MOVE IN. THIS WILL HELP TO PRODUCE LAKE
EFFECT SNOW SHOWERS FOR MAINLY LAKESHORE AREAS THROUGH THE DAY ON
SUNDAY.
A MODERATION IN TEMPERATURES IS EXPECTED INTO MID WEEK ALONG WITH A
CHANCE OF RAIN AND SNOW. COLDER AIR IS EXPECTED TO MOVE IN ONCE
AGAIN NEXT WEEKEND.
&&
.SHORT TERM...(434 AM EST SAT FEB 21 2009)
(TODAY THROUGH MONDAY)
WE HAVE EXPANDED THE WINTER STORM WARNING TO NOW INCLUDE THE ENTIRE
CWFA FOR THE DAY TODAY.
NOT MUCH CHANGE IN THINKING REGARDING THE WINTER STORM MOVING INTO
THE AREA FOR TODAY. GFS IS SLOWLY BUT SURELY TRENDING TOWARD THE
OTHER MODEL SOLUTIONS IN CLOSING OFF THE MID LEVEL LOW A BIT
QUICKER...AND DRIVING THE ASSOCIATED SFC LOW ACROSS SRN LOWER LATE
THIS AFTERNOON AND THIS EVENING. THE REMAINDER OF THE MODELS HAVE
SHIFTED THE TRACK OF THE MID LEVEL LOW AND SFC LOW A TAD TOWARD THE
NW...WHICH IS THE REASON FOR EXPANDING THE WARNING THROUGH THE
REMAINDER OF THE CWFA.
MODELS CONTINUE TO SHOW 1.5 TO 2.5 G/KG MIXING RATIOS MOVING INTO
THE CWFA AHEAD OF THE SYSTEM. STRONG FGEN AT THE NOSE OF THE
WAA/ISENTROPIC ASCENT OVER IL IS VERY EVIDENT ON THE REGIONAL RADAR
WITH A HEALTHY BAND OF SNOW OVER IL MOVING TOWARD THE CWFA. THIS
BAND WILL BE THE INITIAL BURST OF SNOW WITHIN THE NEXT FEW HOURS.
THIS WILL TRANSITION INTO THE TROWAL/DEFORMATION OF THE CLOSED MID
LEVEL LOW LATER THIS MORNING AND EARLY THIS AFTERNOON.
THE DRY SLOT WITH THE UPPER SYSTEM WILL THEN PUNCH INTO THE CWFA
FROM THE SW MID TO LATE AFTERNOON. THIS IS EXPECTED TO LIMIT SNOW
TOTALS...ESPECIALLY SOUTH OF A LINE FROM SOUTH HAVEN TO LANSING.
WE BELIEVE THAT AREAS ALONG AND SOUTH OF THIS LINE WILL BE HARD
PRESSED TO SEE WARNING CRITERIA FROM A STORM TOTAL PERSPECTIVE. WE
DO BELIEVE THAT THERE WILL BE A STRONG BURST OF SNOW INITIALLY THIS
MORNING THAT WILL MEET THE LOCALLY IMPACT BASED CRITERIA OF GREATER
THAN AN INCH PER HOUR SNOW RATES FOR MULTIPLE HOURS. FOR THIS REASON
WE HAVE MAINTAINED THE WARNING FOR THIS AREA...HOWEVER WE HAVE PARED
DOWN SNOW AMOUNTS TO 4 TO 6 INCHES.
AREAS FURTHER NORTH WILL ALSO SEE THE STRONG BURST OF SNOW THIS
MORNING. THEY WILL ALSO REMAIN UNDER DEEPER MOISTURE THROUGHOUT THE
DAY AS THE DRY SLOT REMAINS JUST SOUTH. WITH THE DRY SLOT
NEARBY...NRN AREAS WILL SEE THE FGEN FORCING NEAR THE DRY
SLOT...ALONG WITH THE POTENTIAL FOR CONVECTIVE ELEMENTS IN THE
FAVORED LOCATION AT THE NOSE OF THE DRY SLOT. THUNDER CAN NOT BE
RULED OUT WITHIN THIS FAVORED REGION NEAR THE DRY SLOT. WE BELIEVE
THAT THE AREA THAT WILL BE IN THE SWEET SPOT NEAR THE PIVOT POINT
WILL BE LOCATIONS NEAR A MUSKEGON TO CLARE/MOUNT PLEASANT LINE. SOME
LOCAL ACCUMULATIONS OF AROUND 10 INCHES WILL BE POSSIBLE WITH
WIDESPREAD 4 TO 8 INCHES EXPECTED.
SYSTEM WILL MOVE OUT BY MID EVENING...AND ALLOW THE FLOW TO BECOME
NNW ACROSS THE AREA. WINDS WILL INCREASE AS COLDER AIR WILL ONCE
AGAIN POUR INTO THE AREA. IT APPEARS AS IF COLD ENOUGH TEMPS WILL BE
IN PLACE AS THE SYSTEM MOVES OUT FOR LAKE EFFECT TO DEVELOP FAIRLY
QUICKLY. THE FAVORED AREAS FOR LAKE EFFECT WILL BE THE NRN TWO AND
SRN TWO LAKESHORE COUNTIES. H850 TEMPS ARE EXPECTED TO BE AROUND 13C
TO -15C AND MOISTURE DEPTH WILL BE A RESPECTABLE 10K+ FEET. ANOTHER
FACTOR THAT WILL LEAD TO DECENT LAKE EFFECT WILL BE GOOD LIFT IN THE
DGZ. WE HAVE ALLOWED FOR A FEW INCHES OF SNOW TONIGHT AND SUNDAY FOR
THE FAVORED AREAS. DEPENDING ON THE TIME BETWEEN THE SYNOPTIC SNOW
AND LAKE EFFECT...FUTURE SHIFTS MAY HAVE TO EXTEND THE HEADLINES FOR
THE LAKESHORE TO ACCOUNT FOR THIS LAKE EFFECT POTENTIAL. AREAS
INLAND WILL ONLY SEE VERY LIGHT AMOUNTS OF SNOW IF ANY AT ALL AFTER
THE SYSTEM TODAY.
CYCLONIC FLOW ALOFT WILL TRANSITION TO ANTI-CYCLONIC ACROSS MOST OF
THE CWFA BY 00Z MON. THIS WILL BRING AN END TO THE POTENTIAL OF
SIGNIFICANT ACCUMULATIONS. A FEW SCATTERED SNOW SHOWERS WILL REMAIN
SUN NIGHT. EVEN THESE SHOULD COME TO AN END ON MON AS SFC RIDGING
MOVES OVERHEAD.
&&
.LONG TERM...(434 AM EST SAT FEB 21 2009)
(MONDAY NIGHT THROUGH FRIDAY)
THE UPPER LEVEL FLOW IS PROGGED TO BE RELATIVELY FLAT THROUGH MUCH
OF NEXT WEEK WHICH IMPLIES GENERALLY BENIGN WEATHER. THINGS DO
CHANGE HOWEVER TOWARD THE END OF THE WEEK AS THE NRN STREAM IS
PROGGED TO DIP SOUTHWARD FROM CANADA INTO THE NRN CONUS.
SURFACE RIDGE WILL BE PASSING EAST ACROSS THE REGION MONDAY NIGHT
INTO TUESDAY YIELDING DRY WEATHER... THEN A RETURN FLOW SETS UP
TUESDAY NIGHT AND WEDNESDAY ON THE BACK SIDE OF THE HIGH. WEAK H5
SHORTWAVE AND SURFACE TROUGH COMBINED WITH THE WARM ADVECTION MAY
CREATE A LIGHT MIXTURE OF RAIN AND SNOW... BUT MORE APPRECIABLE PCPN
AMOUNTS APPEAR POSSIBLE THURSDAY INTO FRIDAY AS THE NEXT SYSTEM
TRACKS NE FROM THE CENTRAL PLAINS IN ADVANCE OF THE DIGGING NRN
STREAM TROUGH. IT CURRENTLY LOOKS LIKE COLD AIR AND LAKE EFFECT SNOW
CAN BE EXPECTED FOR NEXT WEEKEND BEHIND THAT SYSTEM.
&&
.AVIATION...(1150 PM EST FRI FEB 20 2009)
LOW STRATUS AND SNOW ARRIVE BETWEEN 09Z AND 11Z...BRINGING IFR
CONDITIONS FOR THE LATE MORNING INTO THE AFTERNOON. SOME IMPROVEMENT
POSSIBLE BY SATURDAY EVENING AS HEAVIER SNOW MOVES OUT BUT LAKE
EFFECT SNOW SHOWERS TO FOLLOW SATURDAY NIGHT.
&&
.HYDROLOGY...(434 AM EST SAT FEB 21 2009)
RIVER LEVELS SHOULD CONTINUE TO GRADUALLY FALL WITH NO RUNOFF
EXPECTED TO MAKE IT INTO THE RIVERS OVER THE NEXT FEW DAYS WITH COLD
TEMPERATURES EXPECTED. SOME ICE JAMS COULD CAUSE SOME LOCAL ISSUES.
THE ROGERS HEIGHTS AREA IN MECOSTA COUNTY IS EXPERIENCING SOME
FLOODING AS AN ICE JAM IS CAUSING WATER LEVELS TO RISE UPSTREAM.
SOME RUNOFF WILL GET INTO THE RIVER SYSTEM NEXT WEEK AS TEMPERATURES
WARM ABOVE FREEZING AND SOME MELTING WILL OCCUR.
&&
.GRR WATCHES/WARNINGS/ADVISORIES...
MI...WINTER STORM WARNING FOR THE ENTIRE CWFA THROUGH 7 PM THIS
EVENING.
LM...NONE.
&&
SYNOPSIS: NJJ
SHORT TERM: NJJ
LONG TERM: MEADE
AVIATION: OSTUNO
HYDROLOGY: NJJ
Hazardous weather outlook, Feb 21, 5:15 AM EST, 1 hour 45 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE GRAND RAPIDS MI
515 AM EST SAT FEB 21 2009
LMZ844>849-MIZ037>040-043>046-050>052-056>059-064>067-071>074-220945-
ST JOSEPH TO SOUTH HAVEN MI-SOUTH HAVEN TO HOLLAND MI-
HOLLAND TO GRAND HAVEN MI-GRAND HAVEN TO WHITEHALL MI-
WHITEHALL TO PENTWATER MI-PENTWATER TO MANISTEE MI-MASON-LAKE-
OSCEOLA-CLARE-OCEANA-NEWAYGO-MECOSTA-ISABELLA-MUSKEGON-MONTCALM-
GRATIOT-OTTAWA-KENT-IONIA-CLINTON-ALLEGAN-BARRY-EATON-INGHAM-
VAN BUREN-KALAMAZOO-CALHOUN-JACKSON-
515 AM EST SAT FEB 21 2009
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST LOWER
MICHIGAN.
.DAY ONE...TODAY AND TONIGHT
WIDESPREAD SNOW WILL IMPACT THE AREA TODAY AND IT WILL BE HEAVY AT
TIMES. SNOWFALL RATES OF 1 TO 2 INCHES PER HOUR ARE POSSIBLE... WITH
STORM TOTAL ACCUMULATIONS RANGING FROM 4 INCHES ALONG THE INTERSTATE
94 CORRIDOR TO 5 TO 9 INCHES FARTHER NORTH.
THE HEAVY SNOW IS EXPECTED TO DIMINISH THIS AFTERNOON SOUTH OF A
LINE FROM SOUTH HAVEN TO LANSING... THEN OVER THE REST OF THE AREA
THIS EVENING.
ADDITIONAL ACCUMULATIONS FROM LAKE EFFECT SNOW SHOWERS ARE EXPECTED
TO DEVELOP LATE TONIGHT WEST OF HIGHWAY 131. BLOWING AND DRIFTING
SNOW WILL ALSO DEVELOP AS NORTHWEST WINDS INCREASE ON THE BACK SIDE
OF THE DEPARTING SYSTEM.
.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY
LAKE EFFECT SNOW SHOWERS WILL BRING ADDITIONAL SNOW ACCUMULATIONS
SUNDAY AND SUNDAY NIGHT WEST OF HIGHWAY 131.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL NOT BE NEEDED... BUT SNOWFALL REPORTS WOULD
BE VERY HELPFUL.
MEADE
Winter Storm, Allegan
- When
- February 21, 7:00 AM EST to February 22, 7:00 AM EST
- Where
- Allegan forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.518, -85.910 (the zone’s center; the record gives no point)
Up to ten inches of snow fell across portions of Allegan county.
Winter Storm, Van Buren
- When
- February 21, 7:00 AM EST to February 22, 7:00 AM EST
- Where
- Van Buren forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.285, -86.306 (the zone’s center; the record gives no point)
Eight inches of snow fell across portions of Van Buren county.
Winter Storm, Kalamazoo
- When
- February 21, 7:00 AM EST to February 22, 7:00 AM EST
- Where
- Kalamazoo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 42.245, -85.531 (the zone’s center; the record gives no point)
Up to ten inches of snow fell across portions of Kalamazoo county.
Winter Storm, Ottawa
- When
- February 21, 8:00 AM EST to 10:00 PM EST
- Where
- Ottawa forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.003, -86.179 (the zone’s center; the record gives no point)
Snowfall rates of one to two inches per hour at times were reported and up to seven inches of snow fell.
Winter Storm, Oceana
- When
- February 21, 9:00 AM EST to 6:00 PM EST
- Where
- Oceana forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.682, -86.317 (the zone’s center; the record gives no point)
Eight inches of snow was reported along with snowfall rates of one to two inches per hour at times.
Winter Storm, Newaygo
- When
- February 21, 9:00 AM EST to 6:00 PM EST
- Where
- Newaygo forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.554, -85.801 (the zone’s center; the record gives no point)
Snowfall rates of one to two inches per hour at times were reported and up to seven inches of snow fell.
Winter Storm, Mecosta
- When
- February 21, 9:00 AM EST to 6:00 PM EST
- Where
- Mecosta forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.641, -85.325 (the zone’s center; the record gives no point)
Snowfall rates of one to two inches per hour at times were reported and up to six inches of snow fell.
Winter Storm, Isabella
- When
- February 21, 9:00 AM EST to 6:00 PM EST
- Where
- Isabella forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.641, -84.847 (the zone’s center; the record gives no point)
Snowfall rates of one to two inches per hour at times were reported and up to six inches of snow fell.
Winter Storm, Muskegon
- When
- February 21, 9:00 AM EST to 6:00 PM EST
- Where
- Muskegon forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.219, -86.212 (the zone’s center; the record gives no point)
Snowfall rates of one to two inches per hour at times were reported and up to eight inches of snow fell.
Winter Storm, Mason
- When
- February 21, 10:00 AM EST to 6:00 PM EST
- Where
- Mason forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.956, -86.423 (the zone’s center; the record gives no point)
Eight inches of snow was reported along with snowfall rates of one to two inches per hour at times.
Winter Storm, Lake
- When
- February 21, 10:00 AM EST to 6:00 PM EST
- Where
- Lake forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.802 (the zone’s center; the record gives no point)
Seven inches of snow was reported along with snowfall rates of one to two inches per hour at times.
Winter Storm, Osceola
- When
- February 21, 10:00 AM EST to 6:00 PM EST
- Where
- Osceola forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.990, -85.325 (the zone’s center; the record gives no point)
Seven inches of snow was reported along with snowfall rates of one to two inches per hour at times.
Winter Storm, Clare
- When
- February 21, 10:00 AM EST to 6:00 PM EST
- Where
- Clare forecast zone
- Reported by
- Trained Spotter
- Coordinates
- 43.988, -84.848 (the zone’s center; the record gives no point)
Seven inches of snow was reported along with snowfall rates of one to two inches per hour at times.
- Winter Storm
- A storm that brought snow, sleet or freezing rain at warning levels, usually over several hours or days.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Winter Weather in Illinois, February 21, 20091 death · 5 injured · 1 event
- Marine Strong Wind in Eastern Pacific Coastal Waters, February 21, 20091 death · 2 injured · $20,000 · 1 event
- High Wind in Texas, February 21, 2009$1.0 million · 57 kt wind · 5 events
- Winter Weather in Kentucky, February 21 to 22, 200923 events
- Winter Storm in Wisconsin, February 21, 200917 events
- Heavy Snow in Michigan, February 21 to 22, 200917 events
- Frost and Freeze in Florida, February 21, 20098 events
- Winter Storm in Wisconsin, February 21, 20094 events
- Blizzard and High Wind in Alaska, February 21 to 22, 200965 kt wind · 4 events
- Lake-Effect Snow and Winter Weather in Michigan, February 21 to 23, 20094 events
- Lake-Effect Snow in Michigan, February 21 to 22, 20092 events
- Blizzard in Alaska, February 21, 20091 event
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 153169, 153170, 153171, 151498, 151493, 151494, 151495, 151496, 151497, 151488, 151489, 151490, 151491.